High Wind, Owens Valley
- When
- November 15, 2:14 AM PST
- Where
- Owens Valley forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
This gust occurred 28 miles S of Olancha.
A cold front brought gusty north winds to the Desert Southwest. These winds were locally enhanced by areas of favorably oriented terrain.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
A cold front brought gusty north winds to the Desert Southwest. These winds were locally enhanced by areas of favorably oriented terrain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Nov 14, 9:45 PM PST, 4 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 945 PM PST FRI NOV 14 2008 .SYNOPSIS...NORTH WINDS WILL DECREASE OVERNIGHT WITH LOCALLY BREEZY CONDITIONS ON SATURDAY ALONG THE COLORADO RIVER VALLEY. OTHERWISE HIGH PRESSURE WILL BUILD OVER THE AREA RESULTING IN DRY CONDITIONS WITH TEMPERATURES WELL ABOVE NORMAL INTO THE MIDDLE OF NEXT WEEK. THIS WILL LEAD TO RECORD OR NEAR RECORD HIGH TEMPERATURES AT SOME LOCATIONS. && .UPDATE...THE LATEST OBSERVATIONS AND 00Z MODEL GUIDANCE SUPPORT THE OVERALL FORECAST TRENDS. WINDS WERE A LITTLE STRONGER THAN FORECAST IN THE OWENS VALLEY THIS EVENING BUT RECENT OBSERVATIONS INDICATED SPEEDS WERE DIMINISHING. THE STRONG GRADIENT ACROSS SOUTHERN NEVADA (16 MB FROM ELY TO NEEDLES) WILL HOLD OVERNIGHT THEN GRADUALLY RELAX SATURDAY. WINDS WILL BE A LITTLE GUSTY THROUGH EARLY SATURDAY AFTERNOON IN AREAS THAT FAVOR A NORTHEAST DIRECTION. NO UPDATE PLANNED. -ADAIR- .AVIATION...FOR MCCARRAN...NORTHEAST WINDS OF 9-12 KNOTS WILL LIKELY PERSIST MUCH OF THE NIGHT THEN DIMINISH AND POSSIBLY GO VARIABLE FROM 10-15Z. SATURDAY WILL SEE NORTHEAST WINDS AGAIN AFTER 17Z AND THE LATEST GUIDANCE INDICATES THE PERIOD 18Z-22Z COULD SEE SPEEDS OF 10-15 KNOTS...WHICH WOULD NOT BE FAVORABLE FOR CONFIGURATION 3. AFTER 22Z...NORTHEAST TO EAST WINDS WITH SPEEDS BELOW 10 KNOTS ARE A GOOD BET. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...NORTH WINDS 10-15 KTS WILL CONTINUE MUCH OF THE NIGHT. THE EXCEPTION WILL BE THE COLORADO RIVER VALLEY WHERE NORTH WINDS OF 10-20KTS AND OCCASIONAL GUSTS UP TO 30KTS WILL OCCUR. SATURDAY WILL SEE LIGHT NORTHEAST WINDS MOST PLACES AND AGAIN THE EXCEPTION WILL BE THE COLORADO RIVER VALLEY WHERE WINDS WILL BE 15 TO 20 KNOTS WITH GUSTS TO 30 KNOTS. -ADAIR- && .PREV DISCUSSION.../318 PM PST FRI NOV 14 2008/ .SHORT TERM...WINDS CONTINUE TO BE THE MAIN CONCERN INITIALLY. SURFACE PRESSURE GRADIENTS REMAINING STRONG BETWEEN CENTRAL NEVADA AND THE LOWER COLORADO RIVER VALLEY...14MB...AND THIS ALONG WITH NORTHERLY FLOW ALOFT HAVE ALLOWED FOR GUSTY WINDS THROUGHOUT MUCH OF THE DAY. EXPECT THESE WINDS TO DECREASE INTO THE EARLY EVENING AS THE FLOW ALOFT BEGINS TO DECREASE AS WELL AS THE SURFACE GRADIENTS. HOWEVER LOCAL BREEZY CONDITIONS TO CONTINUE...ESPECIALLY IN THE MORNING ALONG THE COLORADO RIVER VALLEY. WILL KEEP THE WIND ADVISORIES IN EFFECT THROUGH EARLY EVENING. BESIDES THE WINDS...A RIDGE OF HIGH PRESSURE CENTERED JUST OFF THE WEST COAST WILL BUILD OVER THE WESTERN STATES THROUGH THE WEEKEND WITH THE CENTER OF THE RIDGE OVER NEVADA BY 12Z MONDAY. THIS WILL RESULT IN VERY WARM AND DRY CONDITIONS. DAYTIME TEMPERATURES SUNDAY AND MONDAY WILL BE WELL ABOVE NORMAL WITH NEAR TO RECORD TEMPERATURES POSSIBLE. .LONG TERM...ASIDE FROM A WEAK SHORTWAVE RIDING OVER IT ON TUESDAY...A STRONG RIDGE WILL REMAIN ANCHORED OVER THE AREA. THIS WILL BRING SUNNY AND WARM CONDITIONS. GUIDANCE AND THE FORECAST PREDICTS TEMPERATURES TO BE CLOSE TO AND MAYBE EXCEED RECORD HIGHS FOR A FEW LOCATIONS TUESDAY THROUGH THURSDAY. LOOKING FURTHER OUT MODELS ARE PREDICTING A PATTERN CHANGE NEXT WEEKEND WITH A DEEP TROUGH APPROACHING THE COAST AND THE RIDGE BEING NUDGED EAST OVER THE ROCKIES AND PLAINS. && .FIRE WEATHER...NORTH WINDS WILL DECREASE THROUGH THE EARLY EVENING. HOWEVER LOCALLY BREEZY TO WINDY CONDITIONS WILL ONCE AGAIN BE SEEN ALONG THE RIVER VALLEY ON SATURDAY...BUT GUSTS SHOULD STAY BELOW 35 MPH. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && JENSEN/JACQUES HTTP://WEATHER.GOV/LASVEGAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 439 AM PST FRI NOV 14 2008 AZZ001-003-CAZ519>526-NVZ014>020-022-150400- NORTHWEST PLATEAU-NORTHWEST DESERTS-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 439 AM PST FRI NOV 14 2008 /539 AM MST FRI NOV 14 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AZZ002-036-CAZ527-NVZ021-150400- LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- 439 AM PST FRI NOV 14 2008 /539 AM MST FRI NOV 14 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT STRONG NORTHERLY WINDS ARE EXPECTED TODAY ALONG THE COLORADO RIVER. SUSTAINED WINDS WILL BE IN THE 20 TO 30 MPH RANGE WITH GUSTS AROUND 45 MPH. A WIND ADVISORY IS IN EFFECT FROM 9 AM PST /10 AM MST/ UNTIL 6 PM PST /7 PM MST/. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT ANY CONDITIONS WHICH MEET SPOTTER GUIDELINES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1023 PM PST FRI NOV 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 AM NON-TSTM WND GST NEEDLES AIRPORT 34.77N 114.62W
11/14/2008 M47 MPH SAN BERNARDINO CA ASOS
&&
000PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1050 PM PST FRI NOV 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 AM NON-TSTM WND GST BULLHEAD CITY AIRPORT 35.16N 114.56W
11/14/2008 M44.00 MPH MOHAVE AZ OTHER FEDERAL
&&
0001 high wind. Local standard time, as filed.
This gust occurred 28 miles S of Olancha.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, November 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135061.